Alert archive / Pennsylvania / River Flood Warnings in 2008

River Flood Warning 6, NWS State College, PA

March 4, 2008Centre County, Union County, Pennsylvania

NWS State College, PA issued this river flood warning at Mar 4, 2008, 11:15 PM EST for Centre County, Union County, Pennsylvania. It took effect at Mar 5, 2008, 2:00 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2008, 11:15 PM EST (04:15 UTC)
In effect from
Mar 5, 2008, 2:00 AM EST
Expired
Mar 6, 2008, 4:25 AM EST
In force
26 hr
Issued by
NWS State College, PA
Flood severity
Minor

Counties Centre County, PA, Union County, PA

The radar

The State College radar (KCCX), 47 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Penns Creek at Penns Creek (PNCP1).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01555000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Mar 4, 11:11 PM EST, 4 minutes earlier.

Area forecast discussion, Mar 4, 11:11 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 PM EST TUE MAR 4 2008

.SYNOPSIS...
SIGNIFICANT WET STORM TODAY WITH FREEZING RAIN NORTH AND MOD/HVY
RAIN ELSEWHERE. THE RAIN COULD RESULT IN FLOODING AS IT MELTS SNOW
AS WELL. RIVER FLOODING WOULD BE MAINLY ON WEDNESDAY AND THURSDAY
AS THE RIVERS RISE. SIGNIFICANT ICE ACCUMULATION REMAINS LIKELY
ACROSS THE NORTHERN TIER TONIGHT.

AFTER A BLUSTERY DAY WITH SCATTERED MORNING SNOW SHOWERS
WEDNESDAY...ANOTHER AREA OF LOW PRESSURE WILL GATHER ACROSS THE
LOWER MISSISSIPPI VALLEY AND HEAD TOWARD THE COMMONWEALTH FRIDAY.
THIS COULD BRING ANOTHER ROUND OF WINTRY PRECIPITATION OR FREEZING
RAIN OVER PA FRIDAY INTO EARLY SAT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WATER VAPOR IMAGERY SHOWS CLOSED MID LVL LOW MOVG NEWD THRU THE
OHIO VLY THIS EVENING WITH -9MB/6HR PRES FALLS OUT AHEAD OF THE
ASSOC SFC LOW OVR WESTERN PA. MDLS/ENS IN AGREEMENT IN TRACKING
THE SFC LOW ACROSS SOUTHEAST PA LATE TONIGHT.

REGIONAL RADAR SHOWING A LARGE SWATH OF MODERATE TO HVY RAIN FROM
CENTRAL PA SOUTHWARD THRU VIRGINIA ASSOCIATED WITH STRONG
SOUTHERLY LL JET. TEMPERATURES ACROSS THE NRN TIER COUNTIES HAVE
REMAINED BLW FZG...AND HAVE RECEIVED A FEW HIGH ELEVATION REPORTS
OF OVER A HALF INCH OF ICE ACCRETION ON TREES. A FEW SPOTS AS FAR
SOUTH AS THE I-80 CORRIDOR HAVE DIPPED TO THE FREEZING MARK...BUT
NO SIG PROBLEMS EXPECTED. GRADUAL WARMING IS ANTICIPATED
FOR THE REST OF THE NIGHT...AS SFC LO LIFTS NORTHEAST. WILL LEAVE
CURRENT ICE STORM WARNING AND FREEZING RAIN ADVISORY INTACT THRU
12Z. DESPITE THE WARMING TREND OVERNIGHT...SUSPECT A FEW HIGH
ELEVATION LOCATIONS WILL REMAIN BLW FREEZING INTO THE EARLY
MORNING HOURS.

LATEST IFLOWS AND MULTISENSOR PRECIP ESTIMATES INDICATE HEAVIEST
RAIN SO FAR /ARND 2 INCHES/ HAS FALLEN FROM FULTON CO NORTHWRD
THRU EASTERN CENTRE CO...PROMPTING FLOOD WARNINGS IN THIS AREA.
COMBO OF STG LLJ/HI PWS AND RT ENTRANCE REGION UPR LVL JET
DYNAMICS WILL SUPPORT A CONTINUATION OF MOD TO HVY RAINFALL
FOR MUCH OF THE NIGHT...WITH ADDITIONAL WARNINGS LIKELY TO
FOLLOW. ELEVATED INSTABILITY WILL ACCOMPANY THE COLD/OCCLD FNT
THRU THE REGION LATER TONIGHT...SO CANNOT RULE OUT SOME ISOLD
THUNDER. SPC CONTINUES TO HIGHLIGHT PORTIONS OF THE LOWER SUSQ
VALLEY WITH A SLIGHT SVR RISK. LATEST MODEL DATA CONTINUES TO
INDICATE MODEST INSTABILITY SOUTH OF SFC LO TRACK...COMBINED WITH
IMPRESSIVE SHEAR. WILL THEREFORE HAVE TO WATCH FOR POSS DAMAGING
WIND GUSTS IN THAT AREA ARND 09Z.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
COLD AIR WILL MOVE IN BEHIND THE DEPARTING LOW/OCCLD FNT AS IT
EXITS ERN PA EARLY WED. DEFORMATION SHSN ALONG WITH BLUSTERY WINDS
WILL TRANSLATE INTO A MUCH COLDER DAY OVERALL WITH TEMPS 5-10 DEGS
BLW CLIMO ACROSS WCENT PA. STG CAA AND 6HRLY SFC PRES RISES ON THE
ORDER OF 7-9MB WILL HELP MIX DOWN 25-35KT WNDS AT 850MB WHICH
COULD RESULT IN POWER OUTAGES ACROSS NRN PA WHERE HEAVY ICE
ACCRETION IS EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A BRIEF WARM UP ON THU...THEN THE NEXT FRONT MOVES IN. MAIN
CHANGE FROM YESTERDAY IS THE NEXT STORM MAY BE CLOSER TO THE
COAST. MAIN THING GOING FOR A STORM IS THE MEAN TROUGH POSITION
AND THE LARGE AREA OF REAL COLD AIR WEST OF HUDSON BAY.

DID UP POPS AND SNOW AMTS FOR FRIDAY NIGHT. PRECIPITATION LIKELY
TO BE A MIX OF RAIN AND SNOW ON FRIDAY...AS LOW LEVELS WILL NOT
BE THAT COLD.

OTHERWISE...FCST SIMILAR TO WHAT I HAD YESTERDAY. MAINLY DRY
CONDITIONS FROM LATE SATURDAY INTO NEXT TUE.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
LOW CIGS...VISBYS AND LLWS WILL MAKE IT A DIFFICULT TO FLY
ANYWHERE IN PA. FREEZING RAIN AND LOW VSBY IN THE NORTH HAS NOW
CHANGED TO MODERATE/HEAVY RAIN WITH FOG...THUS KEEPING VSBY LOW.
WITH RAIN OVER THE COMMONWEALTH CIGS AND VSBY WILL KEEP BOUNCING
UP AND DOWN AND THUS FREQUENT TAF AMENDMENTS ARE LIKELY TO OCCUR.

THE WINDS SHOULD TURN WESTERLY BEHIND THE SFC LOW PASSAGE AND
WILL BE STRONG AT 10-15 KTS WITH HIGHER GUSTS. THE P-TYPE COULD
MIX WITH OR CHANGE TO SOME SNOW SHOWERS OVER THE WESTERN HIGH
TERRAIN /KBFD AND KJST/ AFT 09Z...AS IT TAPERS OFF TO SCT SHSN.
MOST LOCATIONS WILL BE DRY AFT 12Z.

CONDITIONS IMPROVE SOMEWHAT FOR LATER WED AND EARLY THU. BUT...A
FAST MOVING WEAK STORM SYSTEM BRINGS A CHANCE FOR RAIN AND SNOW
SHOWERS LATER ON THU. A MORE SIGNIFICANT SYSTEM IS POSSIBLE AGAIN
FOR FRI INTO SAT.

&&

.HYDROLOGY...
HEAVY RAINFALL AND SNOWMELT WILL LEAD TO SIGNIFICANT RISES ON ALL
RIVERS AND STREAMS THROUGH TONIGHT ACROSS THE SUSQ BASIN. LATEST
GUID FROM THE MARFC SUGGESTS MINOR FLOODING BY THURSDAY ALONG THE
NORTH BRANCH SUSQ AT POINTS LIKE DANVILLE/BLOOMSBURG...JUNIATA
HEADWATERS AS WELL AS SOME LWR MAINSTEM TRIBS.

ATTM...WEST BRANCH/JUNIATA/MAIN STEM SUSQ RVRS ARE EXPECTED TO
CREST AT OR JUST BLW FLOOD STAGE. HOWEVER...RNFL IN EXCESS OF THE
WDSPRD 1.5-2.5 ALREADY FCST WILL CAUSE WIDESPREAD...BUT GENERALLY
MINOR FLOODING EVEN ON THE MAINSTEM RVRS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
FREEZING RAIN ADVISORY UNTIL 7 AM EST WEDNESDAY FOR PAZ010>012-
041-042.
ICE STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR PAZ004>006-037.

&&

SYNOPSIS...DANGELO
NEAR TERM...FITZGERALD
SHORT TERM...STEINBUGL
LONG TERM...MARTIN
AVIATION...ONDREJIK/DANGELO
HYDROLOGY...
Hazardous weather outlook, Mar 4, 5:36 AM EST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EST TUE MAR 4 2008

PAZ017>019-024>027-033-034-045-046-049>053-051045-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-SOMERSET-BEDFORD-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
536 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ028-035-036-056>059-063>066-051045-
JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
536 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ004>006-037-051045-
WARREN-MCKEAN-POTTER-TIOGA-
536 AM EST TUE MAR 4 2008

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT ICE OR
SNOW ACCUMULATION...ALONG WITH RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ010>012-041-042-051045-
ELK-CAMERON-NORTHERN CLINTON-NORTHERN LYCOMING-SULLIVAN-
536 AM EST TUE MAR 4 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT ICE
ACCUMULATION...ALONG WITH RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE VIA STANDARD PROCEDURES.

LAMBERT

In the hours before

Local storm report, Mar 4, 6:40 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     ICE STORM        KANE                    41.66N 78.81W
03/04/2008                   MCKEAN             PA   TRAINED SPOTTER

            1/4 INCH OF ICE ON TREES AND POWERLINES.

0630 PM     ICE STORM        6 S GENESEE             41.89N 77.90W
03/04/2008                   POTTER             PA   TRAINED SPOTTER

            1/2 INCH OF ICE ON TREES AND WIRES. TREE BRANCHES SAGGING
            TO GROUND.

&&

CJE
Special weather statement, Mar 4, 9:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EST TUE MAR 4 2008

PAZ033-050245-
SOMERSET-
915 PM EST TUE MAR 4 2008

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT SOMERSET COUNTY...

AT 912 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF OLIVER TO 20 MILES SOUTHEAST OF UNIONTOWN TO 5 MILES
NORTHWEST OF BAYARD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR CONFLUENCE AROUND 920 PM...MOUNT DAVIS
AROUND 930 PM...SEVEN SPRINGS AROUND 935 PM...SALISBURY AROUND 940 PM
AND SOMERSET AROUND 945 PM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:15 PM ESTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill43 hr
Mar 5, 1:01 AM ESTRiver Flood WarningCTPHuntingdon32 hr
Mar 5, 1:01 AM ESTRiver Flood WarningCTPCentre, Snyder, Union32 hr
Mar 5, 1:01 AM ESTRiver Flood WarningCTPBlair, Huntingdon16 hr
Mar 5, 1:01 AM ESTRiver Flood WarningCTPBlair, Huntingdon15 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPDauphin, Lebanon49 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPDauphin56 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPPerry18 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPCumberland50 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPCumberland, York17 hr
Mar 5, 3:26 AM ESTRiver Flood WarningCTPLancaster, York13 hr
Mar 5, 4:06 AM ESTRiver Flood WarningCTPClinton13 hr
Mar 5, 4:06 AM ESTRiver Flood WarningCTPColumbia31 hr
Mar 5, 4:06 AM ESTRiver Flood WarningCTPColumbia, Montour, Northumberland31 hr
Mar 5, 9:26 AM ESTRiver Flood WarningCTPHuntingdon, Juniata, Mifflin11 hr
Mar 5, 2:51 PM ESTRiver Flood WarningCTPCumberland, Dauphin, Juniata, Lancaster, Northumberland, Perry and 2 more28 hr
Mar 5, 4:05 PM ESTRiver Flood WarningCTPLancaster, York43 hr

Nearby

River Flood Warnings in Pennsylvania, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.